Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 23, 2022, 2:21 PM PDT for Plumas County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2022, 2:21 PM PDT (21:21 UTC)
- Expired
- Jun 23, 2022, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Plumas County, CA
The radar
The Reno radar (KRGX), 72 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4454 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311
WGUS55 KREV 232121
FFWREV
CAC063-240015-
/O.NEW.KREV.FF.W.0001.220623T2121Z-220624T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
221 PM PDT Thu Jun 23 2022
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
The East Dixie and Beckwourth burn scars. in...
Plumas County in northern California...
* Until 515 PM PDT.
* At 221 PM PDT, A trained weather spotter reported thunderstorms
producing heavy rain over the East Dixie and Beckwourth burn
scars. Between 1 and 1.5 inches of rain have fallen. The expected
rainfall rate is 0.5 to 1 inch in 1 hour. Flash flooding is
ongoing.
Excessive rainfall over the burn scar is resulting in debris flow
moving through the East Dixie and Beckwourth burn scars. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the East Dixie and Beckwourth burn scars.
SOURCE...Trained spotter reported.
IMPACT...Flooding of areas in and around the East Dixie and
Beckwourth burn scars.
* Some locations that will experience flash flooding include...
Frenchman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the East Dixie and Beckwourth burn scars. Severe debris
flows can also be anticipated across roads. Roads and driveways may
be washed away in places. If you encounter flood waters...climb to
safety.
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3984 12026 3982 12034 3983 12035 3986 12034
3990 12033 3996 12033 3999 12033 4002 12032
4002 12028 3997 12020 3992 12020 3987 12020
3983 12020 3983 12024
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
CJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:54 AM PDT, 12 hours 27 minutes earlier.
Area forecast discussion, Jun 23, 1:54 AM PDT, 12 hours 27 minutes before
Area Forecast Discussion National Weather Service Reno NV 154 AM PDT Thu Jun 23 2022 .SYNOPSIS... Summer temperatures along with thunderstorm chances will stick around the rest of the week into the weekend. Plan on temperatures about 5 to 10 degrees above normal. Monsoon moisture migrating into the region will bring thunderstorms this afternoon and evening, with lower chances headed into the weekend. && .DISCUSSION... If you missed the memo, summer has arrived! Warm to hot temperatures and the chances for thunderstorms will remain a fixture in the forecast through the upcoming weekend. Got outdoor plans? Let's be summer weather-ready. Have a way to either receive weather alerts, have a backup plan or exit strategy, and be an avid cloud watcher! You know when those cumulus clouds start bubbling up, it's time to pack up and head on out. TODAY: * Monsoonal moisture along with a closed upper level low are certainly making their presence known the past 24 hours. Southern and Central CA have been contending with a prolific thunderstorm and lightning event! Over 56,000 lightning events were detected across CA since 4pm Tuesday, and there are still storms ongoing. * PWATS are projected to surge into the 0.5-0.8" range for the eastern Sierra and western Nevada through today. This moisture paired with this low pressure system tracking into the region along with afternoon heat will be sufficient to produce thunderstorms and showers region-wide. Storm motions will be relatively fast with a bit higher of a threat for strong gusty outflow winds and dry storms (little to no rainfall). That being said, storms that form closer to the slower moving low center may linger long enough to produce very localized heavier rainfall totals. There is a risk for flash flooding in steep terrain and burn areas today, especially if a thunderstorm pops over just the "right" location. Thunderstorms appear to quickly dissipate by tonight as the upper level low quickly ejects eastward. FRIDAY - SATURDAY: * High pressure returns across the region with continued warm temperatures in the 90s for western NV and 80s for the Sierra. Lingering moisture and surface heating will be enough the produce showers and thunderstorms Friday and Saturday. Thunderstorm coverage will be confined mainly to the eastern Sierra from Alpine county southward into Mono/Mineral counties. Typical late afternoon westerly breezes will push any storms that develop along the higher terrain eastward into western Nevada. SUNDAY ONWARD: * Thunderstorm chances drop off even more by Sunday and Monday as the ridge axis settles across the Sierra and western Nevada. Westerly zephyr winds continue in the afternoons with the drier southwest flow across the region. Sunday and Monday will be the warmest days with upper 90s with some triple digit heat in western Nevada. The heat doesn't appear to stick around as another trough is projected to drop into the Pacific Northwest Monday/Tuesday. Blended model guidance indicates the potential for a more breezy, but "cooler" (about 5-10 degree drop) period next week. -Edan && .AVIATION... As of 1 am, some light showers were pushing across the Interstate 80 Highway 50 corridors this morning. Typical westerly afternoon breezes with gusts up to 25 kts this afternoon and evening for western NV terminals. Plan on isolated to scattered thunderstorm coverage today as monsoon moisture combines with afternoon heat and an upper level low to put on a show. * 15-20% chance of isolated thunderstorms for W. NV * 25-40% along the E. Sierra. Increased risk for moderate low-level turbulence, gusty and erratic outflow winds up to 45 mph, lightning, and localized heavy rainfall. Patchy blowing dust from storm outflows could reduce visibilities at KLOL-KNFL late this afternoon. Storms are projected to dissipate by tonight. Thunderstorms will be confined to the eastern Sierra Friday and Saturday (KMMH, KBDG, KHTH). -Edan && .FIRE WEATHER... * Based on information via our partners at the BLM/USFS, fuels remain in transition for most lower elevation areas. Critical fuels are not widespread enough to issue fire weather products at this time. Thunderstorms are the main concern today as a surge of moisture pushes into the region in conjunction with an area of low pressure. The thunderstorm threat will spread to most areas today, highest for areas near and south of I-80, and lesser (~15-25%) chances north of there. With better moisture, anticipate decent rains out of thunderstorm cores, but the risk for isolated dry strikes remains, especially for areas north of I-80 which will take longer to moisten up. We need to watch recent burn scars for flash flood concerns if a strong thunderstorm lingers over the wrong basin. Thunderstorms have the potential to produce gusty and erratic outflow winds in excess of 45 mph. Like Wednesday, some model simulations are indicating large scale outflow winds pushing off the higher terrain into western NV late this afternoon/early evening. So there could be a 2-3 hour window of enhanced winds 15-25 mph with higher gusts along with blowing dust off the dry sinks. Hohmann && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jun 23, 10:57 AM PDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Reno NV
1057 AM PDT Thu Jun 23 2022
NVZ001-231830-
Mineral and Southern Lyon Counties NV-
1057 AM PDT Thu Jun 23 2022
...Strong thunderstorms will impact portions of central Mineral
County through 1130 AM PDT...
At 1055 AM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Luning, or 37 miles southwest of Gabbs, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph, heavy rainfall, blowing dust, and
pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Blowing dust could reduce visibility rapidly.
Locations impacted include...
Luning, Fletcher, Indian Head Peak and Excelsior Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3824 11833 3841 11868 3878 11845 3854 11797
TIME...MOT...LOC 1755Z 213DEG 14KT 3845 11838
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Jun 23, 11:30 AM PDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Reno NV
1130 AM PDT Thu Jun 23 2022
NVZ001-231900-
Mineral and Southern Lyon Counties NV-
1130 AM PDT Thu Jun 23 2022
...Strong thunderstorms will impact portions of central Mineral
County through NOON PDT...
At 1128 AM PDT, Doppler radar was tracking strong thunderstorms
near Luning. Movement was northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph, heavy rainfall, blowing dust, and
pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Blowing dust could reduce visibility rapidly.
Locations impacted include...
Hawthorne, Luning, Mina, Mina Airport, Indian Head Peak, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Excelsior Mountain, Junction U.S
95 And NV 360 (Tonopah Junction), Hawthorne Industrial Airport, Mount
Ferguson and Fletcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.
&&
LAT...LON 3808 11814 3850 11874 3902 11841 3903 11819
3901 11817 3900 11819 3892 11819 3848 11770
3847 11770
TIME...MOT...LOC 1828Z 230DEG 8KT 3880 11857 3826 11797
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Jun 23, 12:02 PM PDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Reno NV
1202 PM PDT Thu Jun 23 2022
NVZ001-231945-
Mineral and Southern Lyon Counties NV-
1202 PM PDT Thu Jun 23 2022
...Strong thunderstorms will impact portions of northeastern Mineral
County through 1245 PM PDT...
At 1201 PM PDT, Doppler radar was tracking strong thunderstorms
southwest of Gabbs, moving northeast at 10 mph.
HAZARD...Deadly cloud-to-ground lightning, wind gusts up to 50 mph,
heavy rainfall, blowing dust, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Blowing dust could reduce visibility rapidly.
Locations impacted include...
Hawthorne, Luning, Mina, Mina Airport, Indian Head Peak, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Rawhide, Junction U.S 95 And NV
360 (Tonopah Junction), Hawthorne Industrial Airport and Mount
Ferguson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.
&&
LAT...LON 3815 11807 3851 11870 3907 11829 3902 11811
3900 11819 3892 11819 3848 11770
TIME...MOT...LOC 1901Z 208DEG 10KT 3873 11806
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CJSpecial weather statement, Jun 23, 12:06 PM PDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Thu Jun 23 2022
NVZ004-232000-
Western Nevada Basin and Range including Pyramid Lake NV-
1206 PM PDT Thu Jun 23 2022
...Strong thunderstorms will impact portions of northeastern
Churchill County through 100 PM PDT...
At 1205 PM PDT, Doppler radar was tracking strong thunderstorms near
Dixie Valley and New Pass Summit, moving north at 5 mph.
HAZARD...Deadly cloud-to-ground lightning, wind gusts up to 50 mph,
heavy rainfall, blowing dust, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Blowing dust could reduce visibility rapidly.
Locations impacted include...
Healy Peak, Dixie Valley, Mount Augusta, Silver Hill, Mount Lincoln
and Lone Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3953 11750 3952 11757 3947 11765 3943 11765
3938 11771 3938 11776 3930 11775 3946 11843
3992 11842 3991 11747 3987 11746 3976 11750
3968 11746 3964 11748 3962 11746
TIME...MOT...LOC 1905Z 190DEG 6KT 3962 11825
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Jun 23, 12:19 PM PDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Reno NV
1219 PM PDT Thu Jun 23 2022
NVZ005-232000-
Northern Washoe County NV-
1219 PM PDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of central Washoe
County through 100 PM PDT...
At 1218 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Gerlach, moving south at 5 mph.
HAZARD...Deadly cloud-to-ground lightning, wind gusts up to 50 mph,
heavy rainfall, blowing dust, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Blowing dust could reduce visibility rapidly.
Locations impacted include...
Granite Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Squaw Creek Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons camping near Squaw Creek Reservoir should consider seeking
sturdy shelter until this storm passes.
Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.
&&
LAT...LON 4099 11934 4092 11931 4074 11931 4070 11957
4095 11957
TIME...MOT...LOC 1918Z 348DEG 6KT 4090 11944
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CJSpecial weather statement, Jun 23, 1:01 PM PDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service RENO NV 101 PM PDT Thu Jun 23 2022 CAZ070>073-NVZ001>005-232300- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 101 PM PDT Thu Jun 23 2022 ...SHOWERS AND STRONG THUNDERSTORMS POSSIBLE THROUGH THIS AFTERNOON... WHAT: * Showers and strong thunderstorms are blooming across western Nevada, the Sierra Nevada, and northeast California. LOCATIONS: * Western Nevada, the Sierra Nevada, and northeastern California. WHEN: * Through 4 PM PDT, Thursday, June 23, 2022. HAZARDS: * Deadly cloud-to-ground lightning. * Wind gusts up to 55 mph. * Heavy rainfall. * Possible flash flooding and debris flows near recent burn scars. * Blowing dust with visibility reductions. * Small hail. * Rapid temperature drops. PRECAUTIONARY/PREPAREDNESS ACTIONS: * If you are outdoors, you should consider ending your activities now before thunderstorms form. If you hear thunder or see lightning, seek shelter inside a sturdy structure immediately. Lightning can strike 10 miles away or more from a thunderstorm. * Blowing dust can be hazardous with visibility drops possible. If near blowing dust, delay travel. * Stay away from recent burn scars as heavy rainfall can create dangerous debris flows. * Continue to monitor social media, weather.gov/reno, and local media for more information. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:27 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 58 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.